Illinois, 2009

Ice Storm in Illinois, December 23, 2009

December 23, 2009 · NWS DVN · 8 events in 8 counties and zones

An ice storm occurred on December 23, 2009 in portions of eastern Iowa and northwest Illinois. Ice accumulations of 1/4 to 1/2 inch were common which coated trees and power lines but temperatures in the lower 30s kept most roads wet.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

An ice storm occurred on December 23, 2009 in portions of eastern Iowa and northwest Illinois. Ice accumulations of 1/4 to 1/2 inch were common which coated trees and power lines but temperatures in the lower 30s kept most roads wet. Scattered power outages and some broken tree branches were reported as winds gusted to 35 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Dec 23, 5:10 AM CST, 2 hours 50 minutes earlier.

Area forecast discussion, Dec 23, 5:10 AM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
510 AM CST WED DEC 23 2009

.SYNOPSIS...
WATER VAPOR AND 00Z SUBJECTIVE UPPER AIR ANALYSIS REVEALS TWO POTENT
SHORTWAVES... ONE DIVING SEWD THROUGH ALBERTA CAN AND THE OTHER
MOVING EAST FROM AZ INTO NM. SFC ANALYSIS PUTS LOW NEAR WICHITA KS
WITH WARM FRONT EXTENDING EAST THROUGH CENTRAL MO AND SOUTHERN IL.
ISENTROPIC LIFT NORTH OF FRONT LEADING TO WAVES OF FREEZING DRIZZLE
OVER CWA. MORE ROBUST CONVECTION BLOSSOMING ACROSS MO ON NOSE OF
STRONG THETA-E ADVECTION AND AHEAD OF LEAD IMPULSE EJECTING AHEAD
OF SOUTHWEST SYSTEM.

&&

.SHORT TERM...TODAY AND TONIGHT...
NO SHORTAGE OF CHALLENGES. WHILE INTERACTION BETWEEN ALBERTA
SHORTWAVE AND SOUTHWEST SHORTWAVE GIVING MODELS SOME FITS
STILL WHICH AFFECTS SOME OF THE DETAILS INCLUDING THERMAL FIELDS
AND PCPN AMOUNTS/LOCATION... THE GENERAL FCST SCENARIO ADVERTISED
FOR PAST FEW DAYS STILL LOOKS ON TRACK WITH SYSTEM DEEPENING
WHILE LIFTING NORTH AND PASSING NEAR OR WEST OF CWA. ONE OF THE
KEYS TO FCST WILL BE DEVELOPING INVERTED TROUGH AS SHOWN THROUGH
CENTRAL INTO WESTERN IA. CWA WILL BE RESIDE ON EAST SIDE OR WARM
ADVECTION SIDE... THUS MAIN IDEA OF MUCH OF PCPN FALLING IN
LIQUID FORM STILL APPEARS ON TRACK WITH FIRST SURGE OF PCPN
ARRIVING BY LATE AM AND CONTINUING INTO THIS EVE BEFORE DIMINISHING
IN INTENSITY. INDIVIDUAL MODELS OFFER DIFFS ON THERMAL FIELDS WITH
00Z GFS COLDER AND MORE BULLISH WITH DEPICTING SNOW ALONG AND ESP
NORTH OF HWY 30. FOR REASONS ABOVE HAVE GONE AWAY FROM THIS AND
WHILE POTENTIAL FOR PERIOD OF SNOW/SLEET AT ONSET OF PCPN BEFORE
FULLY SATURATING... BELIEVE MOST OF PCPN WILL BE RAIN OR FREEZING
RAIN. SFC TEMPS THEN TO BE A MOST CRITICAL FCST ELEMENT ALONG WITH
QPF TO DETERMINING ICING AMOUNTS. SFC WET BULB TEMPS SHOWN TO
CLIMB TO OR ABOVE FREEZING BY THIS EVE EXCEPT NEAR TO NORTH OF HWY
30 CORRIDOR... WHICH DON/T LOOK TO CLIMB ABOVE TIL 06Z. THIS
SHOULD RESULT IN ICE ACCUMS LESS THAN 1/4 INCH NEAR I-80 BUT WILL
HAVE TO WATCH EASTERLY FLOW AND WEDGE OF DRIER DEWPTS POSITIONED
FROM Q/C NEWD WHICH OFFERS SOME CONCERNS THAT EVAPORATIVE COOLING
AFFECTS COULD RESULT IN LONGER PERIOD OF FZRA I-80... AND
ESPECIALLY HWY 30 AND NORTH. BECOMING QUITE CONCERNED WITH
CONVECTION OVER MO THAT QPF/S MAY BE UNDERDONE TODAY INTO THIS
EVE... WHICH COULD RESULT IN MORE ICE ACCUMS AND REACHING OR
EXCEEDING WARNING CRITERIA ESPECIALLY ALONG AND NW OF DBQ-CID
LINE. BRUNT OF HEAVIEST QPF MAY WANT TO TRY AND FOCUS ALONG
DEVELOPING INVERTED TROUGH JUST TO OUR WEST... AND HAVE SOME TIME
BUT WOULD NOT BE SURPRISED NEEDING TO UPGRADE TO WARNING FOR
SIGNIFICANT ICING PORTIONS OF AREA ALONG/N OF HWY 30. WITH
FREEZING PCPN HAVE REMOVED FLOOD WATCH NORTH AND DELAYED ONSET TIL
12Z THU. TEMPS WENT NON-DIURNAL WITH SLOW/GRADUAL NUDGE UPWARD
NEXT 24 HRS.

.LONG TERM...THURSDAY THROUGH NEXT TUESDAY...
FORECAST NIGHTMARE CONTINUES WITH FOCUS ON MAJOR WINTER STORM. THE
00Z ECMWF/GEM STARTING TO THROW A WRENCH INTO THE WORKS AND
TRENDING FARTHER SOUTHEAST AND COLDER THAN PREVIOUS RUNS. THE
MILLION DOLLAR QUESTION IS IF THIS IS REALLY A NEW SOUTHEAST SHIFT
TO THE STORM SYSTEM OR JUST A FLUKE. IF THIS IS A NEW TREND THEN
IMPLICATIONS ARE HUGE...SUCH AS SHIFTING THE HEAVY QPF EAST OF THE
DVN CWA AND LESSENING THE FLOOD THREAT BUT INCREASING THE HEAVY
SNOW THREAT. CURRENT HEADLINES WOULD HAVE TO BE DRASTICALLY
CHANGED. THE 00Z EC RUN TAKES THE SURFACE LOW CURRENTLY IN OK AND
TRACKS IT TO AR AND THEN RAPIDLY DEEPENS WHILE LIFTING DUE NORTH
INTO CENTRAL IA BY 12Z FRIDAY. THE 00Z GEM TAKES THE CYCLONE EVEN
FARTHER EAST THAN THE ECMWF BEFORE FINALLY SETTLING IN EASTERN IA.
THEN THE STACKED LOW STALLS IN IA FOR A WHILE BEFORE SCOOTING TO
OH ON SUNDAY.

WITHOUT KNOWING IF THIS IS A NEW TREND IN ALL THE MODELS WILL LET
THE DAY SHIFT SORT IT ALL OUT...AND SEE IF OTHER MODELS ARE CHANGING
THEIR TUNE. FOR NOW WILL LEAVE HEADLINES RIDE AND CONTINUE WITH
PREVIOUS THINKING OF HEAVY RAINS THURSDAY FOLLOWED BY TURNING TO ALL
SNOW LATE THURSDAY NIGHT AND FRIDAY. OUR NORTHERN CWA WOULD BE THE
LAST TO CHANGE TO SNOW AS THE CIRCULATION AROUND THE LOW IS PULLING
THE COLD AIR IN FROM THE SOUTHWEST DIRECTION.

NO CHANGES MADE TO THIS WEEKEND INTO EARLY NEXT WEEK. STILL LOOKS
QUITE COLD THIS WEEKEND WITH OCNL LIGHT SNOW OR SNOW SHOWERS WITH
STACKED LOW OVER THE REGION. SOME MODERATION AND DRY EARLY NEXT WEEK
BEFORE ACTIVE SOUTHERN STREAM POTENTIALLY GIVES THE DVN CWA SEVERAL
ROUNDS OF SNOW HEADING TOWARDS THE NEW YEAR.

..HAASE..

&&

.AVIATION...
WIDESPREAD IFR/LIFR CIGS WITH MVFR/IFR VSBYS IN FOG AND PCPN TO PERSIST
THROUGH PD. PCPN EXPECTED TO BLOSSOM AS DAY PROGRESSES IN ADVANCE OF
STORM SYSTEM MOVING OUT OF THE SOUTHWEST. PCPN ALL RAIN AT KBRL WITH
POTENTIAL FOR FEW RUMBLES OF THUNDER. AT KMLI WILL SEE FZDZ THIS
AM WITH THIN ICING... WITH FREEZING RAIN AND ADDITIONAL ICING BEFORE
GOING OVER TO RAIN BY LATE PM AS SFC TEMPS SLOWLY CLIMB ABOVE
FREEZING. KCID AND KDBQ FZDZ WITH LIGHT ICING WILL GIVE WAY TO A
MIX OF SN/PL/FZRA BEFORE GOING OVER TO MAINLY RA/FZRA BY TNGT... WITH
SIGNIFICANT ICING POSSIBLE. WINDS REMAIN EASTERLY AT 15 TO 25 KTS
WITH GUSTS NEAR 30 KTS POSSIBLE.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT
     FOR BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR BENTON-
     BUCHANAN-DELAWARE-DUBUQUE-JACKSON-JONES-LINN.

     WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
     AFTERNOON FOR BENTON-BUCHANAN-DELAWARE-DUBUQUE-JACKSON-
     JONES-LINN.

     FLOOD WATCH FROM NOON CST TODAY THROUGH LATE THURSDAY NIGHT FOR
     CEDAR-CLINTON-DES MOINES-HENRY IA-IOWA-JEFFERSON-JOHNSON-
     KEOKUK-LEE-LOUISA-MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR CEDAR-
     CLINTON-IOWA-JOHNSON-MUSCATINE-SCOTT.

IL...FLOOD WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT
     FOR CARROLL-JO DAVIESS-STEPHENSON.

     WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR CARROLL-JO
     DAVIESS-STEPHENSON.

     WINTER STORM WATCH FROM THURSDAY EVENING THROUGH FRIDAY
     AFTERNOON FOR JO DAVIESS.

     FLOOD WATCH FROM NOON CST TODAY THROUGH LATE THURSDAY NIGHT FOR
     BUREAU-HANCOCK-HENDERSON-HENRY IL-MCDONOUGH-MERCER-PUTNAM-
     ROCK ISLAND-WARREN-WHITESIDE.

     WINTER WEATHER ADVISORY UNTIL 6 PM CST THIS EVENING FOR BUREAU-
     HENRY IL-PUTNAM-ROCK ISLAND-WHITESIDE.

MO...FLOOD WATCH FROM NOON CST TODAY THROUGH LATE THURSDAY NIGHT FOR
     CLARK-SCOTLAND.

&&

05/HAASE/05
Hazardous weather outlook, Dec 23, 5:25 AM CST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 AM CST WED DEC 23 2009

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-241130-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
525 AM CST WED DEC 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER ADVISORIES HAVE BEEN POSTED FOR MUCH OF THE AREA
ALONG AND NORTH OF INTERSTATE 80. A FLOOD WATCH IS ALSO IN EFFECT
FOR AREAS ALONG AND SOUTH OF INTERSTATE 80 THIS AFTERNOON AND
TONIGHT.

AREAS OF FREEZING DRIZZLE WILL AFFECT MUCH OF THE OUTLOOK AREA
ALONG AND NORTH OF INTERSTATE 80 THIS MORNING... RESULTING IN
A THIN COATING OF ICE ON ELEVATED AND UNTREATED SURFACES... AND
MAKING TRAVEL SLICK AND HAZARDOUS ESPECIALLY ON BRIDGES...OVERPASSES
AND SECONDARY ROADS.

A LARGE STORM SYSTEM WILL BRING A VARIETY OF WEATHER TO THE
OUTLOOK AREA TODAY AND TONIGHT.

SOUTH OF INTERSTATE 80... THE PRECIPITATION WILL FALL AS RAIN WITH
THE POTENTIAL FOR A FEW RUMBLES OF THUNDER ESPECIALLY SOUTH OF
HIGHWAY 34.

FROM THE INTERSTATE 80 CORRIDOR TO NEAR HIGHWAY 30... RAIN AND
FREEZING RAIN IS EXPECTED BY AFTERNOON POSSIBLY MIXED WITH SLEET
AND SNOW AT THE ONSET... WITH THE PRECIPITATION GRADUALLY CHANGING
OVER TO ALL RAIN BY THIS EVENING AS TEMPERATURES CLIMB ABOVE
FREEZING. ICE ACCUMULATION OF LESS THAN ONE QUARTER INCH WILL BE
POSSIBLE ON ELEVATED OR UNTREATED SURFACES.

HIGHWAY 30 THROUGH HIGHWAY 20... A MIX OF FREEZING RAIN...SLEET
AND SNOW IS EXPECTED THIS AFTERNOON GRADUALLY CHANGING OVER TO
ALL RAIN TONIGHT AS TEMPERATURES CLIMB ABOVE FREEZING. ICE
ACCUMULATIONS OF UP TO ONE QUARTER INCH ARE EXPECTED. HOWEVER...
DEPENDING ON THE TIMING OF THE CHANGE OVER AND TEMPERATURES AT
THE SURFACE... THERE IS THE POTENTIAL FOR SIGNIFICANT ICE
ACCUMULATIONS IN EXCESS OF ONE QUARTER INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RAIN...LOCALLY HEAVY...WILL BE WIDESPREAD ACROSS THE OUTLOOK AREA
THURSDAY INTO THURSDAY NIGHT. RAINFALL AMOUNTS OF 1 TO 2 INCHES
SHOULD BE COMMON. THIS MAY LEAD TO RAPID RUNOFF INTO AREA STREAMS
AND RIVERS DUE TO SNOW PACK OR FROZEN GROUND. A FLOOD WATCH IS IN
EFFECT THURSDAY AND THURSDAY NIGHT.

THE RAIN WILL THEN TURN TO SNOW LATE THURSDAY NIGHT AND FRIDAY...
POSSIBLY BECOMING MODERATE TO HEAVY ACROSS PORTIONS OF THE OUTLOOK
AREA. THERE ARE TOO MANY UNCERTAINTIES WITH THE TRACK OF THE STORM
SYSTEM TO DETERMINE SNOW AMOUNTS AT THIS TIME. MUCH COLDER AIR AND
OCCASIONAL SNOW SHOWERS CAN BE EXPECTED FOR THIS CHRISTMAS HOLIDAY
WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER
REPORTS OF SNOW AND ICE ACCUMULATIONS WILL BE APPRECIATED.

HAASE/05

In the hours before

Local storm report, Dec 23, 3:55 AM CST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
355 AM CST WED DEC 23 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 AM     FREEZING RAIN    CEDAR RAPIDS            41.97N 91.67W
12/23/2009  E0.00 INCH       LINN               IA   TRAINED SPOTTER

            SIDEWALKS AND ROADS GLAZED WITH ICE DUE TO FREEZING
            DRIZZLE.

0352 AM     FREEZING RAIN    DAVENPORT               41.56N 90.60W
12/23/2009  E0.00 INCH       SCOTT              IA   BROADCAST MEDIA

            ROADS VERY SLICK DUE TO FREEZING DRIZZLE. SEVERAL
            ACCIDENTS ON LOCUST STREET.

&&

JH2
Special weather statement, Dec 23, 6:34 AM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
634 AM CST WED DEC 23 2009

IAZ040>042-051>054-063>068-ILZ001-002-007-009-015>018-024-231500-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...DUBUQUE...
VINTON...CEDAR RAPIDS...ANAMOSA...MAQUOKETA...MARENGO...
IOWA CITY...TIPTON...CLINTON...MUSCATINE...BETTENDORF...
DAVENPORT...GALENA...FREEPORT...MOUNT CARROLL...STERLING...
ROCK FALLS...MOLINE...ROCK ISLAND...KEWANEE...PRINCETON...
HENNEPIN...ALEDO
634 AM CST WED DEC 23 2009

...SLIPPERY DRIVING CONDITIONS EARLY THIS MORNING...

AREAS OF FREEZING DRIZZLE AND LIGHT FREEZING RAIN WILL CONTINUE
TO DEVELOP AND MOVE ACROSS THE AREA THROUGH MID MORNING. THIS
PRECIPITATION WILL PRODUCE A THIN GLAZE OF ICE ON UNTREATED
SURFACES MAKING FOR VERY SLICK WALKING AND DRIVING CONDITIONS.

IF YOU WILL BE OUT THIS MORNING... BE PREPARED FOR ICY CONDITIONS.
USE CAUTION ON SIDEWALKS AND ESPECIALLY ON THE SECONDARY
ROADS...BRIDGES AND OVERPASSES. MOTORISTS ARE URGED TO SLOW DOWN
AND ALLOW FOR PLENTY OF BRAKING DISTANCE. ROAD SURFACES MAY CHANGE
FROM WET TO ICE COVERED WITH A SHORT DISTANCE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 ice storm. Local standard time, as filed.

Ice Storm, Bureau

When
December 23, 8:00 AM CST to 3:00 PM CST
Where
Bureau forecast zone
Reported by
Trained Spotter
Coordinates
41.404, -89.529 (the zone’s center; the record gives no point)

Ice Storm, Henry

When
December 23, 8:00 AM CST to 3:00 PM CST
Where
Henry forecast zone
Reported by
Trained Spotter
Coordinates
41.353, -90.131 (the zone’s center; the record gives no point)

A trained spotter 2 miles northwest of Kewanee measured one-half inch ice accumulation.

Ice Storm, Putnam

When
December 23, 8:00 AM CST to 3:00 PM CST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.205, -89.286 (the zone’s center; the record gives no point)

Ice Storm, Rock Island

When
December 23, 8:00 AM CST to 3:00 PM CST
Where
Rock Island forecast zone
Reported by
Trained Spotter
Coordinates
41.467, -90.567 (the zone’s center; the record gives no point)

Ice Storm, Carroll

When
December 23, 9:00 AM CST to 6:00 PM CST
Where
Carroll forecast zone
Reported by
Trained Spotter
Coordinates
42.069, -89.934 (the zone’s center; the record gives no point)

Ice Storm, Whiteside

When
December 23, 10:00 AM CST to 5:00 PM CST
Where
Whiteside forecast zone
Reported by
Trained Spotter
Coordinates
41.756, -89.914 (the zone’s center; the record gives no point)

A trained spotter near Sterling measured one-half inch ice accumulation.

Ice Storm, Jo Daviess

When
December 23, 11:00 AM CST to 6:00 PM CST
Where
Jo Daviess forecast zone
Reported by
Trained Spotter
Coordinates
42.366, -90.212 (the zone’s center; the record gives no point)

A trained spotter at Stockton reported one-half inch ice accumulation.

Ice Storm, Stephenson

When
December 23, 11:00 AM CST to 5:00 PM CST
Where
Stephenson forecast zone
Reported by
CoCoRaHS
Coordinates
42.352, -89.662 (the zone’s center; the record gives no point)

A CoCoRaHS observer at Davis reported one-half inch ice accumulation with branches 1 inch in diameter falling.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2009Every state in 2009This day in weather historyWarnings in Illinois, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204761, 204763, 204765, 204766, 204762, 204768, 204764, 204767.